The drugs dolasetron (Anzemet), granisetron (Kytril and related generics), ondansetron (Zofran and generics) and palonosetron (Aloxi) pose the risk of serotonin syndrome, the federal department said Wednesday.
The condition occurs when serotonin, a naturally occurring chemical in the body, accumulates at high levels. The syndrome can result from taking combinations of certain serotonin medications, but may also occur with a single drug.
Early diagnosis of serotonin syndrome is critical, as it can be fatal if not treated promptly. Symptoms may include agitation, confusion, fast heartbeat, muscle twitching or stiffness, fever, loss of consciousness or coma. As serotonin syndrome can be misdiagnosed, patients who experience any of these symptoms should talk to a health-care practitioner immediately, Health Canada said.
Product monographs for Aloxi, Kytril and Zofran now contain the new safety warning, and makers of the generic versions of these brand-name drugs will also update their product information. Anzemet has been withdrawn from the Canadian market by its manufacturer.
Health Canada has received reports of serotonin syndrome in two Canadian patients involving this class of drug, both of whom recovered.
When used as indicated, serotonin-blocking drugs to treat nausea and vomiting alone are unlikely to cause serotonin syndrome, the department said. However, taking these drugs in combination with other medications that also affect serotonin levels may explain how serotonin syndrome occurs.
Cases of serotonin syndrome or other serious or unexpected adverse reactions in patients receiving these drugs should be reported to Health Canada, by calling toll-free 1-866-234-2345 or by visiting http://www.hc-sc.gc.ca/dhp-mps/medeff/report-declaration/index-eng.php.